quetiapine - new rules??

Discussion in 'ARCHIVE FORUM: Support discussions' started by glyn, Nov 4, 2008.

  1. glyn

    glyn Registered User

    Nov 23, 2006
    30
    Hi everyone,
    Can someone give me advice please on 'crushing' quetiapine.
    My mum is in an EMI unit and has been taking Quetiapine, with very successful results, for 12 months. However, the tablets have to be crushed (and all her other medication)and disguised in her food and drinks. We have now been informed by the Nurse that they can no longer 'crush' Quetiapine under some 'new rules'.....and will have to look to changing her psychotic medication.

    There must be something we can do.....it took 9 months in hospital before we finally found a medication which was suitable.....we really dont want to put mam through all that pain and stress again, it was horrible.
    Any suggestions please?
    Glyn
     
  2. Lynne

    Lynne Registered User

    Jun 3, 2005
    3,433
    Suffolk,England
    Hello Glyn

    Forgive me if this makes you grind your teeth, but have you asked if Quetiapine (also known as Seroquel I think) is available in liquid form?

    If it's not, I suppose the next logical step (which you've probably already thought of too!) is to speak to the prescribing doctor for clarification of this 'new rule'.

    Best wishes
     
  3. glyn

    glyn Registered User

    Nov 23, 2006
    30
    Hi Lynne

    We have been told by the nursing staff that Quetiapine (yes, Seroquel) is only available in tablet form.
    We have an appointment with the prescribing doctor who, we are told will be discussing alternative medication for mam.
    We really wanted to have more information before this meeting.

    Thanks
     
  4. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,438
    #4 jenniferpa, Nov 4, 2008
    Last edited: Nov 4, 2008
    It occurs to me that there might be several issues here.

    1) Seroquel has an XR (extended release) version. Is it possible that that is the only one available? If so, XR versions of drugs can't be crushed because they would then deliver the entire dose at one time.

    2) Crushing and disguising meds in food. Is it possible that this is some kind of consent issue? By putting the drugs in her food has a legal position been breached? Mind you, if that was the case, you'd been having this discussion about all her drugs.

    3) Each PCT seems to have its own rules about this (and be constantly changing them). It may be that your PCT has stated that crushing any tablets is unacceptable.
     
  5. JPG1

    JPG1 Account Closed

    Jul 16, 2008
    3,396
  6. glyn

    glyn Registered User

    Nov 23, 2006
    30
    Many thanks for that.
    I think I have the information I need.....from the CSCI, as follows:
    'There may be some circumstances where it could be acceptable to disguise medicines, such as when medication is essential and not to give it is more harmful, so it is in the best interests of the person'. I would think that tablet crushing would come under this point.
    Fingers Crossed.
     
  7. jenniferpa

    jenniferpa Volunteer Moderator

    Jun 27, 2006
    39,438
    Fingers crossed indeed. However what the csci doesn't make clear that appears to be the case from various PCT guideline that I've read - once the tablets are crushed they come under the category of "unlicensed" administration and that means a certain amount of liability is assumed when tablets are crushed.

    http://www.swallowingdifficulties.com/professional/legal.htm

    Also look at this

    http://www.swallowingdifficulties.com/Swallowing_difficulties_full.pdf

    Apparently Seroquel is "film coated" which makes crushing them less straightforward.
     
  8. Tarika

    Tarika Registered User

    Jul 26, 2008
    111
    Permission for covert medication

    I've had this issue with mum when she wasn't eating or drinking. The NH had a form that I could sign giving permission for 'covert' application of medication. They would explain to mum that her pills were crushed into her drink.However, I think some medications aren't suitable. She has just started Quetiapine and they give it to her with her food.
    Trika
     
  9. JPG1

    JPG1 Account Closed

    Jul 16, 2008
    3,396
    Very Important Warning

    IMPORTANT WARNING:

    Please PLEASE PLEASE speak to a Pharmacist before making any decisions.

    GPs are not trained in these issues, but Pharmacists are. So please follow any advice given.

    And if in doubt, then consult the manufacturer of any medication.

    Not all meds are suitable for crushing; it has been known for 'some nursing AND/OR CARE HOME staff' to crush together ALL TABLETS that any person is taking,and that can be very very dangerous. For obvious reasons.

    Slow release meds - above all else - should never be tampered wtih, because otherwise a medication that is designed to be released slowly, over say 24 hours, could all be released within minutes, causing extreme harm to the person taking that med.

    This is not an issue for amateurs, so please take extreme caution.
     
  10. Mameeskye

    Mameeskye Registered User

    Aug 9, 2007
    1,669
    NZ
    Hi

    We had some problems with Mum regarding pill taking towards the end of her life and at times when she was ill.

    The issues were:

    1) Covert administration. Staff cannot hide drugs in food/drink. This is done to prevent sedation without consent which can be a problem is some less scrupulous NH. I advised that I was happy for Mum to be given the necessary drugs in any way possible. We also had a welfare POA which enabled me to take these decisions on Mum's behalf.

    2) Changes to the drug brough about by crushing e.g. timed release, effect of stomach acid etc. This will need advice from a Pharmacist, not the GP.

    3) The unwillingness of GP's to prescribe certain drugs in liquid form due to the expense. Mum's NH deputy manager stood up to GP and told him that she was writing in Mum's notes that GP refused to prescribe medication in liquid form due to cost (she had already checked with pharmacist that it was available!)...for some reason he changed his mind!

    Good Luck with your talks.

    Mameeskye
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.